Side effects - citalopram and weight gain

Discussion in 'Antidepressants' started by misselectro, May 6, 2007.

  1. misselectro

    misselectro Newbie

    Reputation Points:
    0
    Messages:
    1
    Joined:
    May 6, 2007
    Hi new to posting here

    I've been on 60mg citalopram for about a year and have found it really hard to lose weight even when eating healthy and little, and going jogging every day (before citalopram I would have definately lost weight this way)

    I was wondering if anyone else has this problem and if there is an alternative that doesn't cause weight gain because thats one of the roots of my depression. I was on prozac prior to citalopram but that made me suicidal so I know thats not for me

    thanks to anyone that replies
     
  2. Heretic.Ape.

    Heretic.Ape. Platinum Member & Advisor

    Reputation Points:
    3,373
    Messages:
    2,273
    Joined:
    Apr 17, 2007
    from U.S.A.
    I highly suggest seeing a behavioral therapist as well as your physician. Research has shown that behavioral interventions are the primary effective componant of treatment, cognitive showing almost no impact and medication being blown out of the water by behavioral method. One thing that this pharmocratic society has forgotten is that meds for lower level psych problems are not intended for extended use but as a means to get you into a safe mental space for working through actual therapy. But doctors offices are highly funded by the pharm companies so they tend to overlook this and just keep giving you more meds rather than dealing with the real issues that will allow you to be happier and free of med dependence.
     
  3. Lehendakari

    Lehendakari Gold Member

    Reputation Points:
    611
    Messages:
    695
    Joined:
    Feb 28, 2006
    from spain
    SSRI's are linked to both weight gain and weight loss. It is very normal tell your doctor about changing medication
     
    Last edited by a moderator: Aug 15, 2009
  4. Mark F

    Mark F Silver Member

    Reputation Points:
    48
    Messages:
    1
    Joined:
    Aug 11, 2006
    HereticApe - I agree. There are also other therapies that can help you through the process. The one I personally use with others is "Bach Flower Remedies", which is a branch of homeopathy. Simple, safe & effective. Not all medics are happy with alternatives to western medecine - I would reccommend finding one that is happy to work alongside a Bach Practitioner. Some medics believe we are using witchcraft and their reaction is negative, however there are some who are a little more enlightened. Im quite happy to help you select your own remedies. They don't interact with any other drugs - the only precautions are if you can't have alcohol, but there are ways round this. Write back if you want to know more.
     
  5. Nature Boy

    Nature Boy Gold Member

    Reputation Points:
    1,984
    Messages:
    3,931
    Joined:
    May 10, 2005
    from ireland
    ^^^

    Simple, safe and as effective as, say, water?

    Isn't it peculiar how our western civilisation which has gotten so far with our branch of conventional medicine still doubts what has brought us here? Instead of sticking to good exercise, decent diet and effective medicine when needed, many have turned to the quick-fix "mystical" solutions of the east, long abandoned by the masses suffering with fatal diseases in the slums of Calcutta because they can't get what we're used to getting. Quite ironic.
     
    1. 5/5,
      Witty, acerbic and wonderful as always. NB You always make me smile
      Jan 1, 2008
  6. thisaintjohn

    thisaintjohn Newbie

    Reputation Points:
    0
    Messages:
    9
    Joined:
    Dec 29, 2007
    29 y/o
    I advise you to change your medication to something else, Celexa is not very good. I was on celexa for two months, but the sexual side effects/ weight gain/ loss of energy/motivation/ and memory problems were just too much. People are only supposed to have SSRI treatment for a year, maybe SWIU should ask her doctor to ween off gradually and start using CBT? After a while your brain should adjust to the new re uptake of serotonin even when you're off it. That's what they're for!
     
  7. poppet

    poppet Newbie

    Reputation Points:
    0
    Messages:
    1
    Joined:
    Apr 6, 2008
    36 y/o
    I've been prescribed Citalopram by my doctor even though I have been smoking weed for about a decade (and I wonder why I'm depressed and anxious).
    I am under weight and would not say no to adding a couple extra pounds, however I understand your plight. Consult your doctor and a nutrition specialist. A healthy balenced diet is for life! + excercise cheers you up!
    I have been told not to even bother with the drug unless I'm recieving talk therapy, however if you have been on it for a year it would be really great if you could tell me a bit about your feelings/experiences.